Creating a free account will enable you to subscribe to our daily and weekly email newsletters, as well as customize your reading experience to show only the categories most relevant to you.
Signing up only take a few minutes, so why not give it a try and see what you've been missing out on.
A new study has found that many people who stopped taking cholesterol-lowering statin drugs were also taking an average of three other drugs that interfered with the normal metabolism of the statins.
The other drugs can contribute to a common side effect of taking statins - muscle pain - and often led people to discontinue use of a medication that could otherwise help save their lives, researchers learned.
The interactions of many drugs with statins have been known of for some time, researchers said, but are not being adequately managed by physicians and pharmacists, who could often choose different medications or adjust dosages to retain the value of statin drugs without causing this side effect.
The research, done as part of a survey of more than 10,000 current and former statin users, found that use of medications which interfere with statin metabolism almost doubles the chance that a person will discontinue statin use due to muscle pain.
The issue is of growing importance because statin drugs are some of the most widely used medications in the world, proven to lower LDL, or "bad" cholesterol, and decrease the risk of heart attacks, heart disease, strokes and death. About 20 million people in the U.S. now take statins, and new guidelines have just been issued to further expand the types of health conditions for which statins may be of benefit. Based on those guidelines, the number of statin users could increase to more than 30 million.
The findings were published in the Journal of Clinical Lipidology by scientists from Oregon State University and four other universities or research institutes.
"We've known for some time of many medications that can interact with statins, but only now is it becoming clear that this is a significant contributor to the side effects, and often the reason some patients stop taking statins," said Matt Ito, a professor in the OSU College of Pharmacy and president of the National Lipid Association, which funded this study.
"This issue is something physicians, pharmacists and patients all need to be more aware of," Ito said. "There's a lot we can do besides discontinue use of these valuable medications. You can change dosages, use drugs that don't cause interactions, use different types of statins. Patients need to be proactive in understanding this issue and working with their health care providers to address it."
Persons who have problems taking statins should discuss options with their physicians or pharmacists, Ito said, and not assume the drug has be to discontinued. A Medscape web site also can help individuals learn more about possible interactions between statins and the full range of medications they may be taking.
Statins are usually well-tolerated, but in the recent survey, a muscle-related side effect was reported by 29 percent of participants. In former statin users, 62 percent of the people said that side effects, mostly muscle pain, were the reason they stopped taking the drugs.
There are many drugs that can interfere with statin metabolism, increase systemic exposure to the statin and raise the risk of this muscle pain, the researchers said in their report. This can include some common antibiotics, cardiovascular drugs, and others taken for treatment of cancer, mental health, HIV treatment and other conditions.
These interactions are not always adequately considered by physicians and pharmacists, however. One recent report found that as many as 20 percent of significant statin-drug interactions were missed in 64 pharmacies.
Besides drug interactions, statin side effects are also more common in women and associated with increasing age, history of cardiovascular disease, and some other conditions. Statin discontinuation has been associated with increased cardiovascular morbidity and death.
Article adapted by Medical News Today from original press release. Click 'references' tab above for source.
Visit our Statins category page for the latest news on this subject.
Please use one of the following formats to cite this article in your essay, paper or report:
Oregon State University. "Statin use significantly impacted by drug interactions." Medical News Today. MediLexicon, Intl., 28 Nov. 2013. Web.
7 Mar. 2014. <http://www.medicalnewstoday.com/releases/269388>
Oregon State University. (2013, November 28). "Statin use significantly impacted by drug interactions." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
If you write about specific medications, operations, or procedures please do not name healthcare professionals by name.
For any corrections of factual information, or to contact our editorial team, please use our feedback form. Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.
This page was printed from: http://www.medicalnewstoday.com/releases/269388.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2014 All rights reserved. MNT (logo) is the registered trade mark of MediLexicon International Limited.